Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 392, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2009, 5:33 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2009, 5:33 PM MDT (23:33 UTC)
- Expired
- Aug 15, 2009, 6:30 PM MDT
- In force
- 57 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Sheridan County, NE
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 2:08 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 152333
SVRLBF
NEC031-161-160030-
/O.NEW.KLBF.SV.W.0392.090815T2333Z-090816T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM MDT SAT AUG 15 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF GORDON...
* UNTIL 630 PM MDT
* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 19 MILES NORTHWEST OF HOOVER LAKE TO 8 MILES WEST OF HOOVER
LAKE TO HIGHWAY 250 CROSSING THE NIOBRARA RIVER...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF PINE RIDGE TO 10 MILES NORTH
OF GORDON TO 7 MILES SOUTH OF RUSHVILLE...AND MOVING EAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HOOVER LAKE AND GORDON BY 540 PM MDT...
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD AND HIGHWAY 27 CROSSING
THE NIOBRARA RIVER BY 545 PM MDT...
SHELL LAKE STATE WILDLIFE MANAGEMENT AREA BY 550 PM MDT...
ROCK HILL BY 600 PM MDT...
INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD BY 605 PM MDT...
MERRIMAN BY 620 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR WESTERN NEBRASKA.
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
NORTHERN SHERIDAN COUNTY.
&&
LAT...LON 4300 10155 4299 10152 4261 10170 4253 10256
4293 10233 4299 10237 4300 10236
TIME...MOT...LOC 2333Z 259DEG 33KT 4316 10235 4295 10220
4263 10238
$$
BUTTLER2 follow-up statements
000
WWUS53 KLBF 152355
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT SAT AUG 15 2009
NEC161-160005-
/O.CAN.KLBF.SV.W.0392.000000T0000Z-090816T0030Z/
SHERIDAN NE-
555 PM MDT SAT AUG 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR WESTERN NEBRASKA.
LAT...LON 4259 10205 4291 10207 4300 10206 4295 10202
4300 10155 4299 10152 4261 10170
TIME...MOT...LOC 2355Z 257DEG 36KT 4322 10204 4301 10190
4269 10208
$$
NEC031-160030-
/O.CON.KLBF.SV.W.0392.000000T0000Z-090816T0030Z/
CHERRY NE-
555 PM MDT SAT AUG 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...
AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 MILES NORTH OF SHELL LAKE STATE WILDLIFE MANAGEMENT
AREA TO 9 MILES NORTHEAST OF SHELL LAKE STATE WILDLIFE MANAGEMENT
AREA TO ROCK HILL...OR ALONG A LINE EXTENDING FROM 28 MILES NORTHEAST
OF PINE RIDGE TO 20 MILES NORTHEAST OF GORDON TO 10 MILES SOUTHEAST
OF GORDON...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD BY 600 PM MDT...
MERRIMAN BY 615 PM MDT...
HIGHWAY 61 CROSSING THE NIOBRARA RIVER AND INTERSECTION OF HIGHWAY
61 AND SHADBOLT ROAD BY 620 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4259 10205 4291 10207 4300 10206 4295 10202
4300 10155 4299 10152 4261 10170
TIME...MOT...LOC 2355Z 257DEG 36KT 4322 10204 4301 10190
4269 10208
$$
BUTTLER000
WWUS53 KLBF 160021
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM MDT SAT AUG 15 2009
NEC031-160030-
/O.EXP.KLBF.SV.W.0392.000000T0000Z-090816T0030Z/
CHERRY NE-
621 PM MDT SAT AUG 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 630 PM MDT...
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED TO BELOW
SEVERE LIMITS.
GUSTY WINDS TO 50 MPH AND HEAVY RAIN IS STILL LIKELY WITH THESE
STORMS AS THEY MOVE ACROSS NORTHERN CHERRY COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR WESTERN NEBRASKA.
LAT...LON 4259 10205 4291 10207 4300 10206 4295 10202
4300 10155 4299 10152 4261 10170
TIME...MOT...LOC 0020Z 257DEG 36KT 4328 10171 4306 10157
4275 10175
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:24 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 15, 2:24 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 PM CDT SAT AUG 15 2009 .DISCUSSION... .SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... TONIGHT...APPROACH OF UPPER TROUGH AND COLD FRONT WILL BRING THE BEST CHC AND AREAL COVERAGE FOR TSTMS TO WRN AND NCTRL NEBR. STRONG CONVECTION CURRENTLY EXTENDING FROM SERN WY INTO NCTRL CO. AS AN UNSEASONABLE STRONG UPPER TROUGH APPROACHES AND A MID LEVEL JET MAX ROUNDS THE BASE OF THE TROUGH...AN MCS WILL DEVELOP AND MOST LIKELY MOVE DUE EAST ACROSS NORTH CENTRAL NEBRASKA. EASTWARD MOVEMENT FAVORED TO TRACK IN AREA OF PRONOUNCED UPSTREAM 1000-500MB THICKNESS DIFLUENCE...ALSO AN INDICATOR OF MCSS WITH HEAVY RAINFALL POTENTIAL. HAVE RAISED POPS NCTRL TO 80 PERCENT PER LATEST NAM/GFS AND PREVIOUS MODEL CONSISTENCY. ACROSS THE SRN HALF...POPS RAISED SOME TO 50-70 PERCENT. DURATION EXPECTED TO BE LESS...ALTHOUGH WHAT PASSES THROUGH COULD BE INTENSE RAINFALL. THERE WILL ALSO BE SOME SEVERE THREAT TIL AROUND 02Z WITH LOSS OF HEATING. THERE IS SOME POTENTIAL FOR ISOLATED FLASH FLOODING OVERNIGHT. THIS PARTLY DUE TO FAIRLY SATURATED GROUND. HOWEVER WIDESPREAD RAINFALL WILL MOSTLY BE AROUND 1 INCH WITH AREAS OF 1-2 INCHES POSSIBLE. LOWEST 3HR FFG IS ACROSS HOLT COUNTY NEAR 1.5 INCHES. AREAS TO THE WEST LESS FLOOD PRONE. THUS A FLASH FLOOD WATCH WAS NOT FELT NEEDED. SUNDAY AND SUNDAY NIGHT...MUCH COOLER AND DRY SUNDAY BEHIND THE FRONT WITH ONLY A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS ATTEMPTING TO RETURN ACROSS WEST CENTRAL AND SOUTHWEST NEBR AFTER MIDNIGHT. HIGHS TO BE ABOUT 10 DEGREES COOLER RANGING FROM 75 TO 80. MONDAY AND MONDAY NIGHT...MAIN UPPER LOW WILL MOVE INTO WESTERN ONTARIO CANADA MONDAY WITH A BROAD UPPER TROUGH ACROSS THE NRN PLAINS/WRN GREAT LAKES. TEMPS TO REMAIN BELOW NORMAL NEAR 75-80. WILL MAINTAIN A SLIGHT CHC MONDAY AFTN THROUGH MONDAY NIGHT FOR SWRN PORTIONS OF THE FA. BULK OF SHOWERS AND STORMS WILL BE ACROSS KANSAS WILL WILL BE AREA NORTH OF SFC FRONT. TUESDAY AND TUESDAY NIGHT...WEAK WAVE IN NWRLY FLOW ALOFT MAY TRIGGER A FEW SHOWERS OR THUNDERSTORMS TUESDAY AFTERNOON ACROSS SWRN AREAS...WITH A SLIGHT CHC OVERNIGHT ALL AREAS. AGAIN...MAIN FOCUS TO BE ACROSS KS. .EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)... DISTURBANCES DROPPING SOUTHEAST ALONG THE WRN SIDE OF UPPER TROUGH WILL KEEP A SLIGHT CHC TO LOW CHC POPS WEDNESDAY AND WEDNESDAY NIGHT AS TEMPS CONTINUE TO RANGE BELOW NORMAL IN THE LOWER 80S. BY THURSDAY AND FRIDAY...UPPER RIDGE AXIS TO THE WEST WILL NUDGE EAST DIVERTING STORM WELL TO OUR EAST...ALTHOUGH COOL HIGH PRESSURE WILL MAINTAIN HIGHS NEAR 80 FOR THURSDAY...WARMING INTO THE 80S FRIDAY AND SATURDAY. FCST DRY FRIDAY AND SATURDAY. && .AVIATION... TSRA INCREASING IN INTENSITY AND COVERAGE EARLY THIS AFTERNOON ACROSS THE C/NRN ROCKIES IN THE MID LEVEL WAA ZONE AHEAD OF ANOMALOUS UPPER LOW SLIDING EWD. EARLY MORNING CONVECTION IN NEB HAS LEFT THE KLBF/KVTN AREAS IN SUBSIDENCE EARLY...HOWEVER 18Z SOUNDING SHOWS THERE HAS BEEN SUFFICIENT SYNOPTIC SCALE LIFT TO ERODE CAP SOMEWHAT...THOUGH SOME NEG AREA REMAINS WHICH IS CONFIRMED BY VISUAL INSPECTION OF DEVELOPING CU FIELD. MODELS CONTINUE TO SUGGEST DEVELOPMENT ALONG WEAK FRONT/WIND SHIFT LINE ACROSS THE CENTRAL PART OF THE STATE PRIOR TO 4 PM CDT...AND LAPS/MSAS HINTING AT GOOD DESTABILIZATION THERE. WILL HAVE TO SEE IF MESOSCALE LIFT IS SUFFICIENT TO SUSTAIN UPDRAFTS TO TSRA STAGE. IN ADDITION...AS LONG WAVE TROF APPROACHES...BETTER LARGE SCALE SHEAR AVAILABLE TO MAINTAIN AND ORGANIZE CONVECTION BY EVENING FURTHER W. HAVE INCLUDED INITIAL CB GROUP IN BOTH KVTN AND KLBF TAFS TO RELATE ONLY MODERATE CONFIDENCE IN TSRA INITIATION TIME...HOWEVER INCLUDED TSRA AS PREVAILING LATER SINCE CONFIDENCE IS HIGHER THAT EVENTUALLY ORGANIZED CONVECTION WILL INDEED DEVELOP. MAIN THREAT SHOULD BE HEAVY RAIN AND HAVE THEREFORE INCLUDED VSBYS THAT GO TO IFR...AND THESE COULD END UP BEING CONSERVATIVE SHOULD ORGANIZED CONVECTION REMAIN OVER A TAF SITE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...ROBERG AVIATION...JWS
Hazardous weather outlook, Aug 15, 2:39 PM MDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT SAT AUG 15 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-162045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT SAT AUG 15 2009 /239 PM MDT SAT AUG 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. AHEAD OF THIS FRONT...WARM AND UNSTABLE AIR WILL RESIDE AND AS THE FRONT APPROACHES THE AREA...THUNDERSTORMS ARE EXPECTED TO DEVELOP. A FEW OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS INITIALLY WEST OF A LINE FROM VALENTINE TO OGALLALA...THEN PROGRESSING EASTWARD THROUGH THE NIGHT. IN ADDITION...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN AS WELL...AND SINCE HEAVY RAIN OCCURRED LAST NIGHT IN SOME PLACES...LOCALIZED FLOODING OF ROADWAYS WILL BE POSSIBLE WHERE GROUND IS SATURATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL SOUTH OF THE AREA SUNDAY...BUT WITH A SLIGHTLY UNSTABLE AIRMASS REMAINING IN PLACE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AS UPPER LEVEL LOW PRESSURE AREAS INTERACT WITH THE FRONT...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. SOUTHERN AND WESTERN AREAS OF NEBRASKA WILL SEE THE BEST CHANCES FOR THUNDERSTORMS INTO MONDAY. AS WARMER AIR AND MOISTURE RETURN TO THE AREA BY MID WEEK...THUNDERSTORM CHANCES WILL REMAIN ACROSS THE AREA INTO THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
In the hours before
Local storm report, Aug 15, 4:19 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 12 ESE BARTLETT 41.82N 98.34W
08/15/2009 E0.50 INCH WHEELER NE PUBLIC
TORRENTIAL RAIN AND 50 MPH WIND GUSTS REPORTED ALSO.
&&
CBUTTLERLocal storm report, Aug 15, 5:17 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 28 W GORDON 42.81N 102.76W
08/15/2009 E60 MPH SHERIDAN NE PUBLIC
THE PULBIC ESTIMATED WIND GUSTS IN EXCESS OF 60 MPH WITH
TORRENTIAL RAIN.
&&
SJACOBSLocal storm report, Aug 15, 5:22 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 26 W GORDON 42.81N 102.72W
08/15/2009 E60 MPH SHERIDAN NE PUBLIC
THE PUBLIC ESTIMATED WINDS IN EXCESS OF 60 MPH THAT
CAUSED DAMAGE TO TREE LIMBS.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:01 PM MDT | Flash Flood Warning | LBF | Brown, Keya Paha, Rock | 3 hr |
| Aug 14, 10:49 PM MDT | Flash Flood Warning | LBF | Boyd, Holt | 3 hr |
| Aug 15, 4:53 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 67 min |
| Aug 15, 5:45 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.